Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Nashville, TN

July 12, 20204 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 12, 2020, 5:29 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2020, 5:29 AM CDT (10:29 UTC)
Expired
Jul 12, 2020, 8:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:42 AM CDTFLASH FLOODDickson, TNMULTIPLE ROADS CLOSED IN DICKSON COUNTY DUE TO FLOODING.
Jul 12, 5:45 AM CDTFLASH FLOODDickson, TNWATER UP TO HOMES/FRONT PORCHES IN DOWNTOWN DICKSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WGUS54 KOHX 121029
FFWOHX
TNC043-083-085-161-121330-
/O.NEW.KOHX.FF.W.0019.200712T1029Z-200712T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
529 AM CDT Sun Jul 12 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Dickson County in Middle Tennessee...
  Stewart County in Middle Tennessee...
  Houston County in Middle Tennessee...
  Northeastern Humphreys County in Middle Tennessee...

* Until 830 AM CDT.

* At 527 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain has 
  already fallen with additional storms moving into the warned 
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dickson, Waverly, Dover, Erin, White Bluff, McEwen, Burns,
  Tennessee Ridge, Charlotte, Vanleer, Cumberland City, Slayden, Land
  Between The Lakes and Houston County Airport.

This includes the following highways...
 Interstate 40 between mile markers 164 and 181.
 Interstate 840 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3668 8801 3638 8759 3634 8759 3634 8753
      3608 8717 3596 8720 3599 8752 3597 8754
      3614 8785 3625 8795 3631 8796 3645 8806
      3656 8803 3668 8807

$$

10
1 follow-up statement
614 
WGUS74 KOHX 121033
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
533 AM CDT Sun Jul 12 2020

TNC043-083-085-161-121330-
/O.CON.KOHX.FF.W.0019.000000T0000Z-200712T1330Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Stewart TN-
533 AM CDT Sun Jul 12 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS 
MORNING FOR DICKSON, HOUSTON, NORTHEASTERN HUMPHREYS AND STEWART 
COUNTIES...

At 533 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3668 8801 3638 8759 3634 8759 3634 8753
      3608 8717 3596 8720 3599 8752 3597 8754
      3614 8785 3625 8795 3631 8796 3645 8806
      3656 8803 3668 8807

FLASH FLOOD...RADAR INDICATED

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:38 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 12, 1:38 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
138 AM CDT Sun Jul 12 2020

.DISCUSSION...

The earlier round of convection in Kentucky fizzled out as it
moved into the northern part of our area. At this point, that
batch of activity is producing moderate rain with an occasional
lightning strike. Models have been advertising more storms
developing northwest of the CWA and moving into our area through
the rest of the nighttime hours. That solution is on track as
convection has quickly exploded along the Ohio River and
southward. The environment in the western half of the CWA is
unstable with 1000-2000 J/kg of MUCAPE and 1000-1400 J/kg of
DCAPE. In addition to the instability, modest northwesterly flow
has led to 30-40 kts of effective bulk shear. A few strong storms
can be expected overnight with even a couple being able to reach
severe limits. The main threat will be damaging winds. Some sub-
severe hail is possible as well.

Models show activity continuing into the morning today. HRRR seems
to be holding onto the convection a little too long compared to
the NAM Nest. This will have an impact on later activity as the
shortwave swings through Middle Tennessee. Most models show a
second wave of activity by 21z along the surface front. Bulk shear
values will still be in the 35-45 kt range. The question will be
how much we can recover from the morning round. Right now, it
seems reasonable that we will be able to recover enough for a
couple storms to reach severe limits with damaging winds once
again being the main threat. If a storm can remain discrete, a
tornado could not be completely ruled out, but chances are slim.

Behind the front, things will quickly dry out as another slightly
refreshing air mass filters in. Monday will be the coolest day of
the week with temperatures mainly in the 80s. A couple locations
including Nashville could touch 90. The warm up will commence on
Tuesday as the influences of the western upper high creep
eastward. Right now, Wednesday and Thursday look to be the hottest
days with highs everywhere in the 90s and a couple locations
possibly reaching the upper 90s. Heat index values exceeding 105
look possible Wednesday through the weekend west of the
Cumberland Plateau. PoPs return to the forecast on Wednesday, but
they look to be diurnal in nature. PoPs Wednesday onward to
limited to 30-40% despite higher values that the GFS is producing.

&&

.AVIATION...
06Z TAF DISCUSSION.

Chances for showers and thunderstorms will impact all terminals
this TAF period, with 2 rounds possible. Should storms pass over
terminals, MVFR/IFR vis will be possible with heavier showers. Overnight,
storms look to develop and move in from the northwest through mid
morning, with a break late morning through mid afternoon.
Additional showers and storms may develop late afternoon through
the mid evening. Outflow from earlier storms will bring strong
winds over the next hour or two at KBNA/KMQY, otherwise expecting
light and variable winds overnight. Southwest/west winds will pick
up by mid morning to around 10 knots gusting up to 15 knots
during the day, becoming northwest by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      88  69  89  68  93 /  50  30   0   0   0
Clarksville    86  67  87  64  91 /  50  10   0   0   0
Crossville     83  65  82  62  87 /  40  20   0   0  10
Columbia       87  68  88  66  92 /  60  30   0   0  10
Lawrenceburg   86  68  87  65  92 /  60  30   0   0  10
Waverly        87  68  88  66  92 /  60  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Reagan
AVIATION........Barnwell
Hazardous weather outlook, Jul 12, 5:02 AM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jul 12 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-131015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few storms will be strong to severe early this morning with
damaging winds and frequent cloud to ground lightning. Storms may
train over the northwest part of Middle Tennessee leading to flash
flooding.

Another round of storms is possible this afternoon which could
produce a few instances of damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

10

In the hours before

Local storm report, Jul 12, 3:46 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             INDIAN MOUND            36.50N  87.69W
07/12/2020  E0.75 INCH       STEWART            TN   TRAINED SPOTTER

            A PICTURE OF PENNY SIZE HAIL WAS RECEIVED THROUGH
            TSPOTTER.

&&

EVENT NUMBER OHX2000446

MR3
Special weather statement, Jul 12, 3:46 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
346 AM CDT Sun Jul 12 2020

TNZ005>007-023>026-120930-
Stewart TN-Robertson TN-Dickson TN-Humphreys TN-Cheatham TN-
Montgomery TN-Houston TN-
346 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...MONTGOMERY...EASTERN
STEWART...CHEATHAM...HOUSTON...NORTHEASTERN HUMPHREYS AND WESTERN
ROBERTSON COUNTIES UNTIL 430 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Rock to near Erin. Movement was east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ashland City, Dover, Erin, Clarksville, Coopertown, White Bluff,
Kingston Springs, Pegram, Tennessee Ridge, Big Rock, Pleasant View,
Charlotte, Adams, Vanleer, Cedar Hill, Cumberland City, Slayden,
Cheatham Dam, Palmyra and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3666 8785 3663 8785 3664 8693 3607 8704
      3616 8780 3667 8792
TIME...MOT...LOC 0846Z 286DEG 19KT 3663 8773 3628 8765

Barnwell
Local storm report, Jul 12, 4:18 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     TSTM WND DMG     4 ESE ERIN              36.29N  87.64W
07/12/2020                   HOUSTON            TN   911 CALL CENTER

            POWER LINES DOWN AND TREES DOWN ALONG HIGHWAY 49.

&&

EVENT NUMBER OHX2000447

MR3
Special weather statement, Jul 12, 4:40 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
440 AM CDT Sun Jul 12 2020

TNZ024>026-057-059-060-121030-
Hickman TN-Williamson TN-Dickson TN-Humphreys TN-Maury TN-
Cheatham TN-
440 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHERN MAURY...
WESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM...NORTHEASTERN HUMPHREYS
AND HICKMAN COUNTIES UNTIL 530 AM CDT...

At 440 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Burns, or 7 miles south of Dickson, moving
southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Columbia, Dickson, Centerville, Spring Hill, White Bluff, Kingston
Springs, Thompson's Station, Pegram, McEwen, Burns, Fairview,
Charlotte, Bon Aqua, Primm Springs, Lyles, Natchez Trace At Highway
96, Santa Fe, Pinewood, Williamsport and Leipers Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 8771 3621 8716 3605 8704 3605 8705
      3599 8704 3601 8700 3573 8679 3564 8733
      3566 8733 3566 8736 3562 8748 3565 8759
      3561 8765
TIME...MOT...LOC 0940Z 307DEG 30KT 3596 8736

Barnwell
Special weather statement, Jul 12, 5:12 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 AM CDT Sun Jul 12 2020

TNZ005-023>025-121100-
Stewart TN-Dickson TN-Humphreys TN-Houston TN-
512 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...SOUTHERN
STEWART...HOUSTON AND NORTHERN HUMPHREYS COUNTIES UNTIL 600 AM CDT...

At 512 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tennessee Ridge, or 7 miles southwest of Erin, moving southeast at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dickson, Waverly, Camden, Erin, McEwen, Burns, Tennessee Ridge,
Cumberland City and Houston County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8765 3636 8759 3634 8759 3634 8758
      3603 8732 3602 8788 3612 8793 3613 8792
      3617 8792 3622 8795 3626 8794 3631 8796
      3635 8798 3637 8800 3643 8805
TIME...MOT...LOC 1012Z 316DEG 21KT 3625 8782

Barnwell
Local storm report, Jul 12, 5:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             LYLES                   35.92N  87.35W
07/12/2020  E0.88 INCH       HICKMAN            TN   SOCIAL MEDIA

            SPOTLIGHT ROAD AND STATE HIGHWAY 100

&&

EVENT NUMBER OHX2000448

HURLEY

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:53 AM CDTSpecial Weather StatementOHXSumner52 min
Jul 12, 2:46 AM CDTSpecial Weather StatementOHXMontgomery44 min
Jul 12, 2:59 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart31 min
Jul 12, 3:11 AM CDTSpecial Weather StatementOHXMontgomery49 min
Jul 12, 3:20 AM CDTSpecial Weather StatementOHXMontgomery25 min
Jul 12, 3:25 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart35 min
Jul 12, 3:40 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys35 min
Jul 12, 3:46 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Houston, Montgomery, Stewart44 min
Jul 12, 4:14 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Williamson31 min
Jul 12, 4:18 AM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart27 min
Jul 12, 4:24 AM CDTAreal Flood AdvisoryOHXDickson, Houston, Humphreys, Montgomery, Stewart3 hr
Jul 12, 4:40 AM CDTSpecial Weather StatementOHXDickson, Hickman50 min
Jul 12, 4:44 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Stewart31 min
Jul 12, 5:12 AM CDTSpecial Weather StatementOHXHouston, Humphreys48 min
Jul 12, 5:30 AM CDTSpecial Weather StatementOHXHickman, Lewis, Maury45 min
Jul 12, 5:50 AM CDTAreal Flood AdvisoryOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson3 hr
Jul 12, 6:07 AM CDTSpecial Weather StatementOHXHickman, Humphreys, Perry53 min
Jul 12, 6:14 AM CDTSpecial Weather StatementOHXHickman, Marshall, Maury61 min
Jul 12, 6:40 AM CDTFlash Flood WarningOHXHickman, Humphreys, Lewis, Maury, Perry3 hr
Jul 12, 6:55 AM CDTSpecial Weather StatementOHXLawrence, Lewis, Perry, Wayne65 min
Jul 12, 7:16 AM CDTSpecial Weather StatementOHXGiles59 min
Jul 12, 7:45 AM CDTAreal Flood AdvisoryOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 3 more3 hr
Jul 12, 7:59 AM CDTSpecial Weather StatementOHXLawrence, Wayne46 min
Jul 12, 8:37 AM CDTSpecial Weather StatementOHXDavidson, Wilson38 min
Jul 12, 5:03 PM CDTSpecial Weather StatementOHXMontgomery, Robertson, Stewart42 min
Jul 12, 5:47 PM CDTSpecial Weather StatementOHXHouston, Stewart28 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.